South Carolina, 2004

Tornadoes and Hail in South Carolina, December 10, 2004

December 10, 2004 · NWS CAE · 10 events in 7 counties and zones

4 thunderstorm wind, 3 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 9, 9:17 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 9, 9:17 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EST THU DEC 9 2004

.UPDATE...
UPDATED FOR TORNADO WATCH IN EFFECT UNTIL 300 AM.
&&

.PREV DISCUSSION...
.SHORT TERM...
COMPLEX SURFACE LOW OVER OH VALLEY WITH TRAILING COLD FRONT
EXTENDING OVER MS. WARM FRONT STRETCHING FROM LOW ACROSS NORTHERN GA
AND UPSTATE SC. EXPECT WARM FRONT TO CONTINUE TO MOVE NORTHWARD OUT
OF CWA LATER THIS EVENING. AREA OF SHOWERS CURRENTLY EXTENDING FROM
UPSTATE SC SOUTHWESTWARD TO NEAR ABY WITH SOME EMBEDDED THUNDER OVER
SW GA. GIVEN CURRENT TRENDS...WILL MAINTAIN CATEGORICAL POPS FOR
TONIGHT. MODELS INDICATING DECENT UPPER LEVEL DIVERGENCE WITH 40-50
KNOT LOW-LEVEL SO WILL MENTION ISOLATED THUNDER POSSIBLE AT LEAST
THROUGH THIS EVENING. FOR FRIDAY...COLD FRONT APPROACHES FROM THE
WEST BUT BULK OF MOISTURE WILL EXIT AREA BY MIDDAY. SURFACE
PRESSURE GRADIENT WILL TIGHTEN ESPECIALLY WITH FROPA BY EARLY
FRIDAY AFTERNOON. GFS BUFKIT SHOWING STRONG MIXING BEHIND FRONT SO
LAKE WIND ADVISORY WILL PROBABLY BE NEEDED FOR FRIDAY BUT WILL HOLD
OFF ON ISSUING AT THIS TIME. AMPLIFYING UPPER TROUGH WILL NOT MOVE
THROUGH OUR AREA UNTIL LATE SATURDAY/EARLY SUNDAY...SO LOW-LEVEL
STRATOCUMULUS WILL PERSIST INTO MUCH OF SATURDAY AS INDICATED BY
ETA TIME SECTION. SHOULD SEE SOME CLEARING BY SATURDAY NIGHT ACROSS
MUCH OF THE AREA.
&&

.LONG TERM...
CLIPPER SYSTEM PULLS DRY COLD FRONT THROUGH SE STATES BY LATE
MONDAY. THIS WILL BRING REINFORCING SHOT OF COLD AIR INTO THE AREA
FOR MUCH OF THE WEEK. CONDITIONS WILL BE DRY INTO LATE WEEK AS LARGE
RIDGE OF HIGH PRESSURE BUILDS IN FROM THE GREAT PLAINS.
TEMPERATURES TUESDAY THROUGH THURSDAY WILL BE SEVERAL DEGREES BELOW
NORMAL.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...TORNADO WATCH UNTIL 300 AM ALL ZONES
GA...TORNADO WATCH UNTIL 300 AM ALL ZONES.
&&
Hazardous weather outlook, Dec 9, 4:53 AM EST, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
453 AM EST THU DEC 9 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100953-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
453 AM EST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
IT WILL BE WINDY FRIDAY ESPECIALLY IN THE AFTERNOON. SOUTHWEST
WINDS OF 15 MPH WITH GUSTS TO 30 MPH ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Dec 9, 11:38 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1138 PM EST THU DEC 9 2004

SCZ015-016-020>022-100800-
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC-
INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY
1138 PM EST THU DEC 9 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER
60S WITH SOUTHWEST WINDS 10 TO 20 MPH.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC-
COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-
MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA...
LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO
1138 PM EST THU DEC 9 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S
WITH SOUTHWEST WINDS 10 TO 20 MPH.
Special weather statement, Dec 10, 1:11 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
111 AM EST FRI DEC 10 2004

SCZ015-016-020>022-100800-
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC-
INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY
111 AM EST FRI DEC 10 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER
60S WITH SOUTHWEST WINDS 10 TO 20 MPH.

GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC-
COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-
MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA...
LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO
111 AM EST FRI DEC 10 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM...
SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED OF SHOWERS AND
THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO
POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S
WITH SOUTHWEST WINDS 10 TO 20 MPH.

RCC

The radar

The Columbia radar (KCAE), 48 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.

Hail, Aiken

When
December 10, 2:15 AM EST
Where
Aiken County, 1 mi S of Monetta
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.833, -81.617

WAGT TV spotter reported 3/4 inch hail.

Thunderstorm Wind, Lexington

When
December 10, 3:05 AM EST
Where
Lexington County, 3 mi SW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.950, -81.283

SKYWARN HAM radio spotter reported trees down along I-20 at mile marker 53.

Thunderstorm Wind, Richland

When
December 10, 3:18 AM EST
Where
Richland County, St Andrews
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -81.083

Sheriff reported powerlines down in the St. Andrews area on Longcreek Road.

Thunderstorm Wind, Aiken

When
December 10, 3:42 AM EST
Where
Aiken County, Beech Is
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.417, -81.883

Elect coop reported large branches down on powerlines in Beech Is.

Hail, Barnwell

When
December 10, 3:58 AM EST
Where
Barnwell County, Williston
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -81.417

Emergency Manager reported dime size hail in Williston.

Thunderstorm Wind, Orangeburg

When
December 10, 4:10 AM EST
Where
Orangeburg County, Santee
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.500, -80.467

SKYWARN HAM operator reported trees down in Santee.

Hail, Orangeburg

When
December 10, 4:10 AM EST
Where
Orangeburg County, Santee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.500, -80.467

SKYWARN HAM operator reported 3/4 inch hail in Santee.

Tornado, Orangeburg

When
December 10, 4:50 AM EST to 4:52 AM EST
Where
Orangeburg County, 6 mi NNE of Orangeburg
Rating
F3
Path length
1.5 mi
Path width
80 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
33.570, -80.833

Damage survey found an F3 tornado demolished a brick church, completely destroyed 2 mobile homes and several outbuildings. The main damage occurred on Coulter road.

Tornado, Calhoun

When
December 10, 5:00 AM EST to 5:01 AM EST
Where
Calhoun County, 2 mi S of St Matthews
Rating
F2
Path length
0.5 mi
Path width
60 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
33.650, -80.783

Damage survey found an F2 tornado tore most of the concrete roof off a warehouse and damaged several vehicles and other outbuildings.

Tornado, Sumter

When
December 10, 5:30 AM EST to 5:31 AM EST
Where
Sumter County, 9 mi S of Sumter
Rating
F0
Path length
0.2 mi
Path width
40 yd
Reported by
EMERGENCY MANAGER
Coordinates
33.780, -80.350

The Emergency Manager reported an F0 briefly touched down on a farm and damaged several outbuildings south of Sumter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5426868, 5426869, 5426870, 5426871, 5426872, 5426873, 5426874, 5426875, 5426876, 5426877.